Iowa, 2016

Damaging Winds in Iowa, July 6, 2016

July 6, 2016 · NWS DVN · 13 events in 6 counties and zones

A weak cool front spawned widespread thunderstorms resulting in numerous reports of winds between 40 to 70 MPH along and north of I-80 in Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A weak cool front spawned widespread thunderstorms resulting in numerous reports of winds between 40 to 70 MPH along and north of I-80 in Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 5, 11:12 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 5, 11:12 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1212 AM CDT WED JUL 6 2016

...AVIATION UPDATE...

.UPDATE...
Issued at 724 PM CDT Tue Jul 5 2016

High resolution models have been trending a bit slower with timing
of convection, with most favored hours for severe weather now
looking like 11 pm to 4 am. Cannot rule out severe weather
anywhere in the forecast area, but central and northern counties
will be under the highest risk. Damaging straight line winds of 60
to 70 mph, isolated higher, will be the main threat.

&&

.SYNOPSIS...
Issued at 346 PM CDT Tue Jul 5 2016

A sfc low was located over eastern South Dakota this afternoon.
Convergence along a warm front stretching from this low lead to
the development of severe thunderstorms across western Minnesota.
These storms are expected to grow upscale and follow the CAPE
gradient, southeast into the CWA overnight.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 346 PM CDT Tue Jul 5 2016

Main forecast concern for the short term, remains the chances for
thunderstorms and severe weather tonight across the northern CWA.
Initiation of tonights convection this afternoon sheds slightly
higher confidence in the forecast for tonight. However, the next
24 hours or so are highly dependent on mesoscale processes and
storm outflow boundaries.

Let's start with the synoptic environment. Clouds today have
limited overall heating to a few degrees below forecast. This have
cut down on CAPE across the area. Weak H7 and H5 ridging has kept
CI at bay today. Across the CWA lies a MUCAPE and theta-e
gradient. This should help to steer the storms south tonight into
our area. A less than impressive H85 jet, suggests that the severe
threat for winds is supported north of I80 and more likely north
of highway 30. Deep layer shear across the north supports a
balanced cold pool with shear environment. Further south, shear
decreases and overall severe threat should diminish and the cold
pool begins to dominate new cell growth. Later tonight and into
the morning, a more appreciable shrtwv will enter the area. This
could cause an uptick of convection, especially south of I80
through the afternoon. Think the main severe threat will be
damaging winds. CAM guidance has placement of storms across the
northern CWA as soon as 02z and as late as 05z.

Latest Day 1 severe weather outlook has the area north and along
of I80 in an enhanced risk for severe weather.

Redevelopment of storms is questionable tomorrow and completely
dependent on convective debris left over as well as afternoon
destabilization. With decent llvl wave advecting through the
area, there is a potential for strong to severe storms once again,
especially south of Interstate 80.

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 346 PM CDT Tue Jul 5 2016

Wednesday Night...Chance for isolated to sct storms. Marginal
forcing and low-level convergence will preclude the threat for
widespread convection. Also, the threat for severe weather for any
one location is low.

Thursday...

High heat indices: Low-level moisture pooling ahead of a sfc
boundary will push dewpoints into the mid to upper 70s making for
oppressive humidity levels. Heat indices may reach or exceed ~100 F
along/south of I-80; a heat advisory may be necessary for parts of
the CWA. Clouds could hold temps and heat indices down, but
after analyzing forecast soundings, good boundary layer mixing
should either thin any low-level clouds that exist in the area or
create enough breaks to result in sufficient solar insolation for
temps to achieve the mid 80s north to lower 90s south which are
forecast. In other words, moderate confidence in heat indices
peaking between 100-105 F along and south of I-80 (highest
along/south of highway 34 west of Galesburg).

Thunderstorm chances: Generally low coverage PoPs continue. The
forecast message in this pattern is a higher probability for many
locations to stay dry through the day. There are much better chances
for showers and thunderstorms Thursday night with moderate 0-6 km
bulk shear, MUCAPE exceeding 4000 J/kg, and a compact shortwave
moving through. SPC is outlooking the entire CWA for a slight
risk for severe weather. Since shear is relatively high, an
upgrade of the risk is possible.

Friday through Sunday...Overall looks like we will get a few days
of much more comfortable humidity and mostly dry weather. Models
develop sct convection from the central plains into the Middle
Mississippi Valley, well south of E Iowa/W Illinois. The stronger
system, relative to mid-summer, forecast to move through Thursday
night should have enough punch on the back side to drop dewpoints
into the 60s and temps into low to mid 80s.

Monday and Tuesday...Low chances for thunderstorms return within a
warm air and positive moisture advection regime. It will feel very
humid. Uttech

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
ISSUED AT 1210 AM CDT Wed Jul 6 2016

Line of thunderstorms will move southeast across the taf sites
overnight with MVFR/lcl IFR conds in/near thunderstorms. There
should be a diminishing trend of storms in the morning then re-
development of thunderstorms is expected Wednesday afternoon into
the evening. Southeast to south winds overnight then southwest on
Wednesday becoming southeast to south again Wednesday evening.
Wind speeds will generally be 10 to 15 knots but higher in/near
thunderstorms.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

UPDATE...RP Kinney
SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Uttech
AVIATION...Haase
Hazardous weather outlook, Jul 5, 6:48 PM CST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
748 PM CDT TUE JUL 5 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-070100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
748 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA LATE THIS EVENING
AND CONTINUE THROUGH THE OVERNIGHT HOURS. THERE IS AN ENHANCED
RISK OF SEVERE STORMS FROM INDEPENDENCE AND FREEPORT ILLINOIS...THROUGH
THE CEDAR RAPIDS AND QUAD CITIES AREAS. THERE IS A SLIGHT RISK
FROM FAIRFIELD AND BURLINGTON...TO MACOMB AND STERLING
ILLINOIS. THE MAIN THREATS WILL BE DAMAGING WINDS OF 60 TO 70 MPH AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND WEDNESDAY NIGHT...THERE IS A CHANCE OF
THUNDERSTORMS BUT THE RISK FOR STORMS TO BECOME SEVERE APPEARS
LOW.

HEAT INDEX VALUES WILL INCREASE TO NEAR 100 DEGREES WEDNESDAY
AFTERNOON MAINLY ALONG AND SOUTH OF INTERSTATE 80.

THURSDAY AND THURSDAY NIGHT...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREATS ARE
DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...AND LOCALLY
HEAVY RAINFALL.

WITH TEMPERATURES SOARING INTO THE LOWER 90S AND DEW POINTS IN
THE MID TO UPPER 70S THURSDAY AFTERNOON...THE HEAT INDEX WILL
RISE INTO THE 100 TO 105 DEGREE

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

RP KINNEY

In the hours before

Special weather statement, Jul 5, 10:51 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1151 PM CDT TUE JUL 5 2016

ILC085-177-060545-
JO DAVIESS-STEPHENSON-
1151 PM CDT TUE JUL 5 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JO DAVIESS AND
STEPHENSON COUNTIES THROUGH 1245 AM CDT...

AT 1150 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM MINERAL POINT TO NEAR DICKEYVILLE TO NEAR
RICKARDSVILLE. MOVEMENT WAS SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FREEPORT...GALENA...LENA...STOCKTON...EAST DUBUQUE...WARREN...
HANOVER...PEARL CITY...ELIZABETH...CEDARVILLE...DAVIS...WOODBINE...
DAKOTA...SCALES MOUND...APPLE RIVER...WINSLOW...ROCK CITY...
MENOMINEE...COUNCIL HILL AND NORA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE QUAD CITIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
NORTHWESTERN ILLINOIS...AND NORTHEASTERN AND EAST CENTRAL IOWA.

LAT...LON 4237 8940 4226 8958 4220 9000 4220 9015
      4229 9043 4233 9042 4238 9047 4241 9053
      4244 9057 4247 9064 4249 9066 4251 9064
      4250 8940
TIME...MOT...LOC 0450Z 299DEG 39KT 4287 9020 4266 9053 4254 9089

GIBBS
Special weather statement, Jul 5, 11:08 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1208 AM CDT WED JUL 6 2016

IAC011-105-113-060630-
JONES-LINN-BENTON-
1208 AM CDT WED JUL 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JONES...LINN AND
BENTON COUNTIES THROUGH 130 AM CDT...

AT 1207 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR MANCHESTER TO BRANDON TO NEAR
REINBECK. MOVEMENT WAS SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS...ANAMOSA...VINTON...MARION...HIAWATHA...MONTICELLO...
ROBINS...CENTER POINT...FAIRFAX...ELY...ATKINS...WALFORD...URBANA...
CENTRAL CITY...SPRINGVILLE...PALO...SHELLSBURG...NEWHALL...
WALKER AND BLAIRSTOWN.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 14 AND 48.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE QUAD CITIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
NORTHEASTERN AND EAST CENTRAL IOWA.

LAT...LON 4230 9230 4230 9112 4216 9090 4188 9160
      4189 9207 4220 9230
TIME...MOT...LOC 0507Z 325DEG 23KT 4254 9146 4232 9201 4228 9253

GIBBS
Special weather statement, Jul 5, 11:38 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1238 AM CDT WED JUL 6 2016

ILC015-085-177-IAC097-060630-
CARROLL-JO DAVIESS-STEPHENSON-JACKSON-
1238 AM CDT WED JUL 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CARROLL...JO
DAVIESS...STEPHENSON AND JACKSON COUNTIES THROUGH 130 AM CDT...

AT 1238 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF MONROE TO NEAR WOODBINE
TO FULTON. MOVEMENT WAS SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FREEPORT...MAQUOKETA...GALENA...MOUNT CARROLL...SAVANNA...LENA...
BELLEVUE...STOCKTON...LANARK...WARREN...MILLEDGEVILLE...PRESTON...
FAIRHAVEN...HANOVER...PEARL CITY...ELIZABETH...SHANNON...
CEDARVILLE...DAVIS AND WOODBINE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE QUAD CITIES.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
NORTHWESTERN ILLINOIS...AND NORTHEASTERN AND EAST CENTRAL IOWA.

LAT...LON 4250 8940 4220 8940 4220 8969 4193 8969
      4193 9015 4203 9016 4203 9060 4217 9083
      4251 9029
TIME...MOT...LOC 0538Z 302DEG 37KT 4251 8961 4231 9013 4217 9069

GIBBS
Local storm report, Jul 6, 12:00 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
100 AM CDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND DMG     6 NE GALENA             42.48N 90.34W
07/06/2016                   JO DAVIESS         IL   LAW ENFORCEMENT

            TREES REPORTED DOWN NEAR COUNCIL HILL ROAD AND W EAST
            ROAD. TIME ESTIMATED.

1235 AM     TSTM WND DMG     3 E GALENA              42.42N 90.37W
07/06/2016                   JO DAVIESS         IL   LAW ENFORCEMENT

            TREES DOWN NEAR GUILFORD ROAD AND STAGECOACH TRAIL. TIME
            ESTIMATED.

&&
Special weather statement, Jul 6, 12:20 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
120 AM CDT WED JUL 6 2016

IAC011-019-045-055-061-097-105-113-060715-
CLINTON-DUBUQUE-JONES-BUCHANAN-LINN-DELAWARE-JACKSON-BENTON-
120 AM CDT WED JUL 6 2016

...STRONG THUNDERSTORMS WILL AFFECT AREAS FROM URBANA...TO
MONTICELLO AND MAQUOKETA...

AT 116 AM CDT...STRONG THUNDERSTORMS WERE MOVING EAST AT 40 MPH
ACROSS THE AREA.

WIND GUSTS OF 50 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THE
STRONGEST STORMS.

LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS...DUBUQUE...MAQUOKETA...ANAMOSA...VINTON...MARION...
HIAWATHA...MONTICELLO...ROBINS...CENTER POINT...CASCADE...ATKINS...
FARLEY...URBANA...CENTRAL CITY...SPRINGVILLE...PALO...PRESTON...
SHELLSBURG AND NEWHALL.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 22 AND 54.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4236 9044 4220 9045 4202 9035 4198 9206
      4239 9204 4245 9061
TIME...MOT...LOC 0616Z 270DEG 41KT 4221 9119

RP KINNEY
Special weather statement, Jul 6, 12:51 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
151 AM CDT WED JUL 6 2016

IAC011-019-055-095-103-113-060745-
JOHNSON-BUCHANAN-LINN-DELAWARE-IOWA-BENTON-
151 AM CDT WED JUL 6 2016

...STRONG THUNDERSTORMS WILL AFFECT AREAS FROM INDEPENDENCE...TO
VINTON...CEDAR RAPIDS...AND LADORA...

AT 150 AM CDT...STRONG THUNDERSTORMS WERE MOVING EAST AT 40 MPH
ACROS THE AREA.

WIND GUSTS OF 50 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THE
STRONGEST STORMS.

LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS...IOWA CITY...INDEPENDENCE...VINTON...MANCHESTER...
MARENGO...MARION...CORALVILLE...NORTH LIBERTY...HIAWATHA...
MOUNT VERNON...ROBINS...WILLIAMSBURG...BELLE PLAINE...JESUP...
CENTER POINT...LISBON...FAIRFAX...SOLON AND TIFFIN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 205 AND 253.
 INTERSTATE 380 BETWEEN MILE MARKERS 1 AND 55.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4264 9138 4160 9137 4168 9230 4230 9230
      4230 9206 4264 9208
TIME...MOT...LOC 0650Z 275DEG 50KT 4250 9244 4176 9241

RP KINNEY

The radar

The Quad Cities radar (KDVN), 97 km away, was scanning. The volume nearest the first event began at 07:30 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Linn

When
July 6, 1:32 AM CST
Where
Linn County, 2.81 mi S of Cedar Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.960, -91.660

A trained spotter reported 55 to 60 MPH winds and power out at his residence.

Thunderstorm Wind, Linn

When
July 6, 1:35 AM CST
Where
Linn County, (Cid)cedar Rapids Ar
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.880, -91.720

The ASOS measured maximum wind gust at Cedar Rapids Regional Airport.

Thunderstorm Wind, Johnson

When
July 6, 1:43 AM CST
Where
Johnson County, 2.18 mi ENE of Iowa City Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.640, -91.510

A trained spotter reported several tree branches around 4 inches in diameter were down around the neighborhood. The time was estimated based upon radar.

Thunderstorm Wind, Linn

When
July 6, 1:46 AM CST
Where
Linn County, 1.24 mi NE of Marion
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.040, -91.580

Received from a local Iowa Mesonet RWIS site of a measured maximum wind gust.

Thunderstorm Wind, Linn

When
July 6, 1:47 AM CST
Where
Linn County, 3.78 mi NNW of Ely
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.920, -91.610

Measured wind gust from an Iowa Mesonet site southeast of Cedar Rapids.

Thunderstorm Wind, Johnson

When
July 6, 1:49 AM CST
Where
Johnson County, Iowa City Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.630, -91.550

The Iowa City ASOS site just southwest of Iowa City measured maximum wind gust.

Thunderstorm Wind, Jones

When
July 6, 1:52 AM CST
Where
Jones County, 0.69 mi S of Anamosa
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.110, -91.280

A large tree was down across a road near the intersection of north Ford and East Liberty Streets The time of the event was estimated based upon radar.

Thunderstorm Wind, Jones

When
July 6, 1:55 AM CST
Where
Jones County, 0.86 mi NE of Monticello
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.240, -91.190

A public report of several tree limbs over 3 inches in diameter down within town. Also, one large tree was also down north of town on Highway 38. This report was relayed by KCRG.

Thunderstorm Wind, Delaware

When
July 6, 1:57 AM CST
Where
Delaware County, 0.69 mi S of Hopkinton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.340, -91.250

A large tree was reported down blocking a road. The time was estimated based upon radar.

Thunderstorm Wind, Dubuque

When
July 6, 2:07 AM CST
Where
Dubuque County, 0.51 mi E of Cascade
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.300, -91.010

A trained spotter reported multiple trees and power lines were down within town. The time was estimated based upon radar.

Thunderstorm Wind, Dubuque

When
July 6, 2:07 AM CST
Where
Dubuque County, 0.51 mi E of Cascade
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.300, -91.010

A trained spotter reported wind gusts up to 70 MPH in Cascade.

Thunderstorm Wind, Scott

When
July 6, 2:18 AM CST
Where
Scott County, 1.24 mi NW of Plainview
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.680, -90.820

An area of corn was flattened by high winds. The time was estimated based upon radar.

Thunderstorm Wind, Scott

When
July 6, 2:30 AM CST
Where
Scott County, 2.32 mi NNW of Davenport
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.560, -90.600

Many tree limbs over 3 inches in diameter were blown down near 42nd and Division Street. An 8-inch diameter tree was also snapped off near its base.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648556, 648555, 648557, 648565, 653940, 653941, 648560, 648564, 648561, 648562, 653942, 648569, 648567.